Multiple Sclerosis Drug Tecfidera Linked to Case of PML Brain Infection, FDA WarnsDec 3, 2014
The multiple sclerosis drug Tecfidera has been linked to a case of a serous brain infection called progressive multifocal leukoencephalopathy (PML), the U.S. Food and Drug Administration (FDA) warned on November 25th. According to the agency's Drug Safety Communication, a patient taking Tecfidera (dimethyl fumurate) developed PML and later died. As a result, this information will be added to the drug's safety label.
The FDA warns patients taking Tecfidera to seek medical help immediately if they experience symptoms such as worsening weakness, trouble using arms and legs, changes to thinking, eyesight, strength or balance. If PML is suspected, health care professionals should stop treatment with Tecfidera, the notification says.
According to the FDA, the patient was not taking any other drugs that may be associated with PML or affect the immune system. The patient had been treated with Tecfidera for over four years before she developed PML and died. Biogen Idec, reported the case to the FDA after the patient died. The notification states that “Prior to developing PML, the patient had a very low number of lymphocytes, a type of white blood cell, in her blood. Reduced lymphocyte counts can weaken the immune system, which increases the risk for PML. It is unknown whether the low lymphocyte count contributed to the development of PML in this patient, or if low lymphocyte counts are a risk factor for PML development in Tecfidera-treated patients.”
Tecfidera, which was approved by the FDA in March 2013 for patients with relapsing forms of MS, can cause a low number of lymphocytes. Clinical trials showed that lymphocyte counts decreased 30 percent compared to placebo. The FDA says there have been previous reports of PML in patients treated with other drugs containing dimethyl fumurate in Europe. The agency said it knew of four PML cases at the time Tecfidera was approved.
PML is caused by the John Cunningham (JC) virus. In most people, JC virus is common and not harmful. In individuals with weakened immune systems, however, it can cause the serious brain infection PML.
The FDA reports that the patient who died was a 54-year old woman who had MS for 18 years. She was presumed to have MS relapse and was hospitalized two months before she died. When her condition worsened, treatment with Tecfidera was stopped. Testing showed the presence of JC virus in her cerebrospinal fluid. She died seven weeks after the drug was stopped due to aspiration pneumonia caused by dysphagia (difficulty swallowing).
Health care professionals and patients are urged to report any side effects related to Tecfidera to the FDA MedWatch program, the agency said.